Tuesday, December 19, 2006

UKALL 2003 - Dexamethasone 1

As previously mentioned the gluco-corticoid, (a steroid), Dexamethasone has two roles in ALL treatment. The first of these, to combat the side-effect of nausea caused by the anthracyclines. I'll discuss now, and leave its other role until a later date (when I understand it!).

Nausea and vomiting (known as emesis) are controlled in part of the brain known as ... the Vomiting Centre (not often that medical jargon is this straightforward!). The anthracyclines stimulate the production of a chemical called Serotonin (or more correctly 5-HT) in the gut. This Serotonin then binds to and stimulates the vagus nerve which in turn stimulates the spinal cord and the chemo-receptors. There are many types of these receptors sensitive to different chemical compounds and seven of them are sensitive to Serotonin. The one that stimulates the Vomit Centre is known as 5-HT3.

So if we can successfully block, desensitise or turn off the 5-HT3 receptor, then we can stop the nausea – and this is what Dexamethasone (as an anti-emetic) does.

Unfortunately, it has its own side-effects such as increased appetite (Kezia put on weight!), sleeplessness and mood swings.

Kezia definitely suffered from mood swings. I sometimes think it is easier for an older person to rationalise these – I'm grumpy (or as Cass of Cancergiggles calls it – Irritable Bastard Syndrome) but it's due to the medication. Kezia cannot do this and does not understand why she is upset, which must be distressing in itself.

However, there's a downside to the ability for rationalisation that comes with age. Kezia does not understand ALL, cannot imagine her own mortality or the battles still to come. She lives from day to day, oblivious to such feelings – if one day she is down, the next will be happy, not remembering yesterday. For this, we must be grateful.

No comments: